Tornadoes · United States · Kansas · 2020

Unrated tornado, Horace to Tribune Arpt, Kansas, August 14, 2020

From Horace to Tribune Arpt, this Unrated tornado ran 1.3 miles across Greeley County on August 14, 2020, touching down at 3:49 PM MDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
August 14, 2020
Touchdown
3:49 PM MDT (21:49 UTC)
Lifted
3:54 PM MDT (21:54 UTC)
On the ground
5 minutes
Path length
1.3 miles (2.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Greeley County
Touchdown point
38.322, -101.993
Lift-off point
38.303, -101.987
Record number
2008141549-01

What the Weather Service recorded

A thunderstorm developed along a boundary in Greeley County Kansas. As is all to typical in the High Plains, a couple landspout tornadoes were able to form. The landspouts last a few minutes and traversed a relatively small area. No know damage was reported with these tornadoes.

Brief landspout reported. Tornado lasted about 6 minutes.

Greeley county dispatch reported an ongoing tornado. Officer reported the tornado as becoming rain-wrapped and widening at the base. According to dispatch, the tornado dissipated around 3 minutes later.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
21:55 UTC22:30 UTCTornado WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Aug 14, 2:31 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 14, 2:31 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 PM MDT Fri Aug 14 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 231 PM MDT Fri Aug 14 2020

Across the region this afternoon, mainly sunny skies for the area,
minus the hazy smoke aloft, and lingering low/mid clouds from
earlier precip/approaching front. Temperatures are ranging in the
80s mostly with a few spots around 90F/low 90s. Winds are becoming
northerly in the northwest region as the cold front sinks south.
Central and eastern locales are seeing variable winds and some spots
slowly transitioning to north from a light southerly fetch.

For the remainder of the afternoon into the evening hours, the main
wx focus will be on the potential for some strong to severe storms
to develop along and south of a frontal boundary. Dewpts in the 50s
behind the front will clash with the hot/moist airmass in southern
and eastern areas where dewpts are currently in upper 60s to lower
70s. SPC analysis has sbcape/mucape ahead of the front ranging from
2000-6000 j/kg. Dcape 1500-2000 j/kg. Effective bulk shear around 25
kts. With enough instability along/ahead of the front, which will
eventually slow/even stall later, wind/hail will be main threats if
storms do form. SPC has Marginal/Slight Risks for severe in place,
with best chances east of a line from Tribune to Mingo to the
Oberlin KS area.

Precipitation will begin to wane later this evening between 03z-06z.
Winds behind the front will eventually begin to shift to an easterly
fetch overnight as surface ridge builds south behind the front.
Moisture will work west along the frontal remnants/nose of ridge to
funnel moisture into the region. This will bring increasing cloud
chances along with some fog, especially towards 12z Saturday.

The stalled front will be the focus on Saturday for another round of
rw/trw. An inverted trough sets up in eastern/central Colorado. S/SE
flow into the area around the ridge will funnel moisture and
eventual instability as daytime heating progresses to trigger
convection with the initial focus in NE Colorado and adjacent NE/KS.
Models shift the ridge eastward going into the evening hrs, allowing
for any remaining precip to shift east into NE/KS overnight before
ending.

For temps, 80s on track for highs on Saturday as slightly cooler air
remains over the region. Overnight lows will remain in the upper 50s
to lower 60s and will be dependent on remnant cloud cover from
potential precip.

.LONG TERM...(Sunday through Thursday)
Issued at 213 PM MDT Fri Aug 14 2020

For the start of the long term period, the upper level pattern
will remain with an upper high near the UT/NV border and an
associated ridge amplifying into Canada. Meanwhile, the Eastern
CONUS will be under an upper level trough. This will leave us in
northwest flow aloft and support storm development. With a
stationary front just west of the Colorado border at the surface
and sufficient lower level moisture, there will likely be
thunderstorms in the afternoon and evening. However, it looks like
the greater coverage will be in our southern counties. Highs
should be in the mid 80's to low 90's.

Monday and Tuesday will see a similar pattern but with the upper
ridge moving slowly east and a new trough digging out of the Great
Lakes. Both days have their best chance for storms in the afternoon
and early night hours with storms developing in Eastern Colorado.
Coverage is not looking as impressive as in previous runs but there
is still a chance for storms across the area depending on how long
the storms last. Highs are likely going to be near 90 though some
mid 90's look to be possible in Eastern Colorado.

Wednesday and Thursday look a bit more uncertain given that the
stationary front moves through the area and to the east (likely weak
at that time)and the ridge spills east and deamplifies. The models
agree with the upper high spreading further east a bit, but don't
agree on the trough and potential cut off low. This may weaken the
upper flow aloft and cause it to go more laminar which would lower
support for storms. The surface will likely also have little support
for storms until later in the week. Henceforth have gone with lower
pops until a greater consensus can be reached between models. High
temperatures also look to hover near 90 till the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1132 AM MDT Fri Aug 14 2020

Main weather issue for both terminals will be a cold frontal
passage later today. While mostly VFR conditions will be met,
expecting some VCTS to occur after 23z this afternoon. Timing
confidence is low, so have only mentioned VCTS for now. There is
the potential for fog to develop after 09z Saturday as well. For
now will keep as 6sm until next forecast issuance when later
guidance arrives.

Winds for KGLD, N around 10kts thru about 23z-00z, then NE
10-20kts. By 04z, E around 10kts becoming SE by 09z. Winds for
KMCK, NW around 5-10kts thru 21z, then N 15-25kts. By 01z
Saturday, NE 10-15kts, becoming ESE around 10kts by 09z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...KAK
AVIATION...JN
Hazardous weather outlook, Aug 14, 2:03 PM MDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
203 PM MDT Fri Aug 14 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
203 PM MDT Fri Aug 14 2020 /303 PM CDT Fri Aug 14 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There are Marginal and Slight Risks of severe thunderstorms across
portions of the Tri State region from about 3 PM MT to around 8 PM
MT. Areas of focus will be along and east of a line from McCook
Nebraska to Goodland Kansas to Cheyenne Wells Colorado. Best chances
for severe storms will occur along and east of a line from near
Norton and Oberlin Kansas down to Mingo and southwest to Tribune.
Damaging wind gusts will be the primary hazard, with a lesser risk
for hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a Marginal Risk for severe thunderstorms Saturday afternoon
and evening in northeast Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later today.

In the hours before

Local storm report, Aug 14, 12:37 PM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     DENSE FOG        4 W CULBERTSON          40.24N 100.91W
08/14/2020                   HITCHCOCK          NE   PUBLIC

            REPORT OF DENSE FOG CAN SEE NO MORE THAN 1.5
            TO 2 CAR LENGTHS IN FRONT.

0715 AM     DENSE FOG        1 NNW NORTON            39.85N 99.90W
08/14/2020                   NORTON             KS   AWOS

            AWOS STATION KNRN NORTON.

0655 AM     DENSE FOG        1 NNW NORTON            39.85N 99.90W
08/14/2020                   NORTON             KS   AWOS

            AWOS STATION KNRN NORTON.

0715 AM     DENSE FOG        3 SE OAKLEY             39.10N 100.82W
08/14/2020                   LOGAN              KS   AWOS

            AWOS STATION KOEL 2 ESE OAKLEY.

0653 AM     DENSE FOG        1 E HILL CITY           39.37N 99.83W
08/14/2020                   GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY.

0503 AM     DENSE FOG        1 E HILL CITY           39.37N 99.83W
08/14/2020                   GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY REPORTED 1/4
            MILE VISIBILITY.

0810 AM     DENSE FOG        QUINTER                 39.07N 100.23W
08/14/2020                   GOVE               KS   PUBLIC

            PICTURE OF DENSE FOG WITH VISIBILITY LESS
            THAN A QUARTER OF A MILE.

0637 AM     DENSE FOG        BURLINGTON              39.31N 102.27W
08/14/2020                   KIT CARSON         CO   ASOS

            ASOS REPORTS 1/4 MILE VISIBILITY.

0629 AM     DENSE FOG        1 ENE KIT CARSON        38.77N 102.78W
08/14/2020                   CHEYENNE           CO   CO-OP OBSERVER

            VERY DENSE FOG REPORTED COULDNT SEE HOUSE
            ACROSS THE STREET.

&&
Local storm report, Aug 14, 2:17 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     EXCESSIVE HEAT   11 S SHARON SPRINGS     38.74N 101.73W
08/14/2020  M105 F           WALLACE            KS   MESONET

            MESONET STATION EW7715 11 S SHARON SPRINGS.

&&
Local storm report, Aug 14, 3:02 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     EXCESSIVE HEAT   5 NW TASCO              39.41N 100.36W
08/14/2020  M105 F           SHERIDAN           KS   MESONET

            MESONET STATION 3859D 5 NW TASCO.

&&
Special weather statement, Aug 14, 3:40 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
340 PM MDT Fri Aug 14 2020

KSZ041-142200-
Greeley KS-
340 PM MDT Fri Aug 14 2020

...Brief Landspout Tornado Sighted...

At 338 PM MDT, a National Weather Service employee reported a
landspout tornado a few miles southwest of Tribune. Conditions
continue to favor the potential for landspouts as storms develop;
however at this time it is unknown which if any storm would produce
a landspout. Any landspouts which develop are expected to pose a
limited threat.

Locations impacted include...
Tribune and Horace.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3827 10205 3844 10204 3853 10198 3846 10163
      3826 10174 3826 10202

JN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

9.8 hours before the tornado, 193 km from the path. August 14, 2020.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1224 joules per kilogram, CIN -447, lifted condensation level 1761 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 49 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-447 J/kg
Surface CAPE
2226 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

2.2 hours after it, 193 km from the path. August 15, 2020.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3227 joules per kilogram, CIN -169, lifted condensation level 1585 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 8 square meters per square second, 0 to 6 km bulk shear 28 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3227 J/kg
Mixed-layer CIN
-169 J/kg
Surface CAPE
5025 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the touchdown began at 21:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:05 UTCEXCESSIVE HEAT 10511 S Sharon SpringsWallace, KSMESONET STATION EW7715 11 S SHARON SPRINGS.
21:30 UTCTORNADO8 Sw HoraceGreeley, KSBRIEF LANDSPOUT REPORTED LASTING ABOUT 6 MIN.
21:49 UTCTORNADO5 Sw HoraceGreeley, KSGREELEY COUNTY DISPATCH REPORTED AN ONGOING TORNADO ON THE GROUND 4-5 MILES W OF THE LOCATION OF THE REPORT. OFFICER REPORTED THE TORNADO BECOMING RAIN-WRAPPED AND WIDENING AT THE BASE. ACCORDING TO DISPATCH, THE TORNADO
22:20 UTCHAIL 1.2515 N CoolidgeHamilton, KS
22:25 UTCTORNADO11 N CoolidgeHamilton, KSNWS EMPLOYEE REPORTED A LANDSPOUT TORNADO.
22:26 UTCHAIL 112 N CoolidgeHamilton, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of August 14, 2020

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 143:37 PM CDTEF0Grant, MN4.050
August 143:38 PM CDTEF0Grant, MN0.430
August 143:39 PM CDTEF0Grant, MN1.040
August 143:42 PM CDTEF2Grant, MN13.4150
August 143:50 PM CDTEF1Grant, MN1.7150
August 144:17 PM CDTEF0Pope, MN1.275$2,000
August 143:30 PM MDTUnratedGreeley, KS1.250
August 144:34 PM CDTEF0Nobles, MN0.010$10,000
August 144:45 PM CDTEF0Douglas, MN0.650
August 144:53 PM CDTEF1Todd, MN5.9200$25,000
August 144:57 PM CDTEF0Todd, MN1.1125$10,000
August 145:12 PM CDTEF0Hamilton, NE2.130$1,000
August 145:34 PM CDTEF0Hamilton, NE0.835$30,000
August 145:36 PM CDTEF0Clay, NE1.235$30,000
August 145:37 PM CDTEF0Kandiyohi, MN6.650$100,000
August 145:41 PM CDTEF0Morrison, MN5.7200$50,000
August 145:44 PM CDTEF0McLeod, MN2.2300$100,000
August 145:45 PM CDTEF0Kandiyohi, MN7.385
August 145:47 PM CDTEF0Morrison, MN1.365
August 145:49 PM CDTEF1Kandiyohi, MN3.550$250,000
August 145:50 PM CDTEF1McLeod, MN2.4250$250,000
August 145:53 PM CDTEF0Clay, NE0.125
August 146:09 PM CDTEF0Morrison, MN2.9150
August 146:27 PM CDTEF0Meeker, MN0.925
August 146:49 PM CDTEF0Carver, MN0.375$50,000
August 146:57 PM CDTEF1Aitkin, MN1.5100
August 147:10 PM CDTEF1Carlton, MN2.7150
August 147:12 PM CDTEF0Carlton, MN2.0100
August 147:32 PM CDTEF0Hennepin, MN0.465$1,000
August 147:55 PM CDTEF0Hennepin, MN0.450$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.